It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board

  • "PAWS"-- anyone familiar with this??



  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-13-2007, 01:12 PM   #1
    apartipilo
    Member
    (male)
     
    apartipilo's Avatar
     
    Join Date: Nov 2005
    Posts: 70
    apartipilo HB User
    "PAWS"-- anyone familiar with this??

    I've had 2 back surgeries in the last 4 yrs. The first one was a low back fusion with screws and rods. The second one was to remove this hardware. I still have severe pain but had to come off the opiates 5 months ago ( after having been on them for 4 yrs ) because I became impotent. Opiates apparently cause hypogonadism. One month after discontinuing the opiates my testosterone fully recovered and my impotence was history. That's the good news. The bad news is that I live with severe pain. Does this PAWS ( post-acute withdrawal syndrome ) last for many months (or years) and does it continue to reduce your pain threshold? I know that these opiates wreck havoc on your brain chemistry but shouldn't the brain be fully recovered by now after not taking a single opiate in 5 months?
    My family doctor thinks it's still in my system and that my brain is creating this pain in order for me to give in and take the opiates again. He is adament that I just bear the pain and eventually I will get used to it and not feel it as much. I certainly don't want to go back on them since I know what will happen if I do. Is the family doctor right??

     
    Sponsors Lightbulb
       
    Old 08-13-2007, 01:23 PM   #2
    mariogreymist
    Senior Member
    (male)
     
    mariogreymist's Avatar
     
    Join Date: Jul 2007
    Location: Seattle, WA, USA
    Posts: 118
    mariogreymist HB User
    Re: "PAWS"-- anyone familiar with this??

    Post Acute Withdrawal Syndrome can last for years. Technically, it is the term for the sympoms related to the cessation of long-term drug use. One of the chief aspects is in brain chemistry. Remember, the brain produces its own opiates, what we call endoriphines. The human brain is an adaptive organ that has a chemical memory for drugs. For years after stopping, your brain may well still expect you to give it artificial opiates, meaning the brain will not produce enough of its own to meet your needs. Unfortunately, adding opiate painkillers will only reset the clock on your brain's memory. Given enough time off opiates, your brain should eventually begin production of endoriphines again.

    This is from memory of books I read 6 years ago, so I'd definitely listen to your doctor though. (I am sure 5 months is well within the margin for serious PAWS symptoms)
    __________________
    "In Jersey anything's legal as long as you don't get caught" Boo Wilbury

     
    Old 08-13-2007, 02:04 PM   #3
    apartipilo
    Member
    (male)
     
    apartipilo's Avatar
     
    Join Date: Nov 2005
    Posts: 70
    apartipilo HB User
    Re: "PAWS"-- anyone familiar with this??

    Thanks so much for that reply. I'm sure that's why the family doctor is stressing the importance of continuing with the physical therapy in spite of my pain--- this way, your body's endorphins will increase to the levels they once were ( hopefully ). Do you possibly know if we have a way of checking our endorphin levels to see if they're, in fact, below normal range?
    As much pain as I am in, I'd also like to believe that the brain is, in fact, adaptable and that eventually the brain will correctly re-wire itself after the effects of 4 years of opiate medication ( mainly Percocet and then MS-Contin ).

    Thanks. Anyone else's input would be great!

     
    Old 08-13-2007, 08:38 PM   #4
    bdean
    Member
    (female)
     
    bdean's Avatar
     
    Join Date: Jan 2006
    Posts: 61
    bdean HB User
    Re: "PAWS"-- anyone familiar with this??

    apartipilo,

    I am soo sorry to hear of the pain you are suffering...I have a couple questions though..First off did you come of the pain meds soley because of the hypogonadism??Or were you using to much to often.In other words were you showing signs of addiction.??My main reason to ask that is because if you ONLY came off due to the side effect of the impotence and not because of any other reason..And are in the severe pain that you are in..Which means you probably have NO quality of life except for the sexual part..Why not go back on the pain meds and add testosterone therapy with it..I know ALOT of men on methadone for either addiction or pain end up having to go on some sort of testosterone replacement therapy due to the fact opiates are bad about depleting the testosterone stores in some people..In fact most every one of the men I have known on MMT and TRT have no more signs that come with low testosterone levels,Such as impotence,lack of sex drive in general,depression,irritability..Among others..I personally dont see the point(If you are NOT an addict) of living in unbearable pain just to have sex when you can do both..Whats the point of being able to actually have sex when you are in to much pain to enjoy it the way it should be enjoyed..

    As far as the family doctors advice on not taking them again and that your body is just creating pain so you will want to take the pills again sounds a little off to me..I mean pain is pain.Yes a person will experience an increased amount of pain when first coming off of opiates.Though after 5months the actual pain of withdrawals should be gone and what you are experiencing sounds to me like geniune pain from the injuries you have sustained..The main symptoms of prolonged paws syndrome are more along the lines of depression,feelings of just not being right,general malaise and stuff along those lines..Its the black hole after withdrawals that causes so many addicts to relapse..I have been through severe PAWS before and while I had some aches and pains(I also have some major back injuries) the majority of the withdrawal related pains had cleared up in a month or so..My PAWS was the feeling of helplessness,a deep black pit of depression and despair that I felt like would never end..I never felt right,I always felt like something was off or not normal..I couldnt function in a "normal"capacity..Its hard to explain..There is another post I made here about a month or so ago in response to a post that explains it better than I can right now in my tired,just worked 13hr need to get to bed state....

    If your doctor doesnt wanna help you and you arent addicted then I think I would be getting to my nearest pain managment center..When you get there you can explain to them what happened with you before and they will understand and KNOW how to go from there.For that is what they do and they see this all the time..Also if you are adamant about NOT getting back on the pain meds for other personal reasons a pain management center would still be a good option for you to check out because they dont just have narcotic treatments for pain but offer other non narcotic options as well.Or atleast TRUE pain mgmnt clinics will..Be careful though as some are just pill mills..
    Well I gotta be up and at work by 7am in the morning and its going on 11pm so I will say goodbye..GoodLuck my friend I am rooting for ya.....

    Take care.....

    **~*~**HuGz**~*~**
    Bdean

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is On
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 08:28 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!